Back to Ask the Diabetes Team Ask the Diabetes Team

From Marbella, Spain:

In September 2011, my 13-year-old weighed 50 kgs (110 pounds) at 5 feet, 2 inches. She has dropped to 47 kgs (103 pounds), is losing her hair, is thirsty and peeing during the night. She has a good appetite. I had gestational diabetes with her sister, who is 9. My father has type 2 but is now on insulin. I took her for some blood tests and the results all came back negative apart from high blood sugar. Her kidneys and urine were clear of proteins and sugars. I have been testing her at home and the scale is very high, in the 20s mmol/L [over 450 mg/dl] and off the scale of the machine. Her lowest count has been 16 mmol/L [288 mg/dl]. I took her to the pediatrician and she referred me to an endocrinologist who took one look at the results and then at her and said she has type 1 and needs insulin. I refused and said I want to try to get it down with diet and tablets. He has given me until Monday, 2 April to get it down or she will be going on insulin. He has prescribed me one Januvia tablet in the morning and half a metformin at breakfast and half at dinner. I have researched Januvia and it says it is not suitable for type 1. Does my daughter have type 1 or type 2?

She has had no real build up except the past two months where I have noticed her mood swings and hair loss, which I put down to her hormones and age. She has very irregular periods also. I don't know what to do. I have to go back on Monday to a diabetic doctor to assess this. Surely should she have had an abdominal scan of her pancreas to assess her insulin levels before they put her on insulin. I know I can control her levels with diet and tablets as my father did this for 10 years before having to go onto insulin. Any help here please as I am confused at the moment. I am due to start her on the tablets tomorrow morning.


Let's see the forest from the trees:

  1. Early teenage girl whose height and weight are about average but who has had weight loss.
  2. Hyperglycemia has been found and with home monitoring, the LOWEST glucose is about 300 mg/dl.
  3. An endocrinologist told you that she needs to be place on insulin.

WHAT ELSE DO YOU NEED? My view is that this girl has type 1 diabetes until it is proven that she doesn't!

You indicated that the urine showed no protein or sugar. I found the latter hard to believe, especially when the lowest glucose you tested was 288 mg/dl. Were there ketones in the urine?

You describe mood changes, menstrual changes. You researched yourself that Januvia is not (currently) indicated for the treatment of type 1 diabetes. Insulin was recommended and YOU refused (?) preferring to get the glucose down with diet and tablets? If she has type 1 diabetes, not only will that not work but you are setting her up for serious illness, perhaps even death.

Even if she has type 2, there is strong evidence that high glucose levels in and of themselves can be toxic to the pancreas and so often insulin is started in type 2 diabetes, even at the beginning!

Please seek medical assistance from an endocrinologist and preferably a pediatric endocrinologist and FOLLOW THEIR ADVICE. There are some special tests that can help distinguish type 1 diabetes from type 2, because the former is often (but not always) associated with antibody proteins that "attack" the pancreas and interfere with insulin production.

Seek medical help. Now!


Original posting 31 Mar 2012
Posted to Diagnosis and Symptoms and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Saturday March 31, 2012 17:47:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.